Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 19, 2021Douglas County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 19, 2021, 4:19 PM MDT for Douglas County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 4:19 PM MDT (22:19 UTC)
Expired
May 19, 2021, 5:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO

County Douglas County, CO

The radar

The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS85 KBOU 192219
SPSBOU

Special Weather Statement
National Weather Service Denver CO
419 PM MDT Wed May 19 2021
 
COZ041-192300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
419 PM MDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Arapahoe Park to 3 miles
southeast of Greenland, or along a line extending from 21 miles
southeast of Denver to 19 miles north of Colorado Springs. Movement
was to the south southeast at 10 mph.

Brief heavy rain and half inch diameter hail will be possible with 
these storms. 

Locations impacted include...
Southern Aurora, Elizabeth, Franktown, Ponderosa Park, Greenland and
The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall may lead to localized street flooding. Do not 
drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10488 3960 10467 3960 10463 3958 10461
      3960 10460 3960 10456 3958 10455 3958 10453
      3960 10452 3960 10449 3956 10449 3955 10446
      3914 10465
TIME...MOT...LOC 2215Z 201DEG 7KT 3958 10459 3914 10482 

$$

COOPER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 2:57 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 19, 2:57 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
257 PM MDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM MDT Wed May 19 2021

The upper level low is in place across the western portions of the
state with the moist conveyor belt wrapping around with a dry area
to the west. Upper level flow is moving current convection from the
north to the south with PW values ranging from 0.5 to 0.7 inches.
This will being scattered storms over the higher terrain with the
main hazards being brief moderate to heavy rain, small hail, gusty
winds and lightning. Particular attention will be paid to high
terrain and foothill burn scars with low flooding thresholds.
However, storms are moving fairly well so do not expect major flash
flooding to be a widespread issue. With the storm movement do not
expect storms to move off the foothills and impact the metro area on
a widespread scale. Some storms could live long enough to push into
Douglas county and areas south bringing showers and gusty winds
later this evening. Overnight will see more moderate temperatures
with lows in the upper 40s to lower 50s across the plains with
storms dissipating by 9 pm.

By Thursday afternoon the upper low will be well to the east of the
state with predominant southwest flow aloft. A surface low will form
by late afternoon over central Denver pulling southerly flow into
the eastern portions of the state. This flow is slightly more moist
then further west bringing dewpoints into the low 50s east of a
Sterling to Akron line. Model soundings show decent lapse rates in
this area with mid-level rates hovering around 8 C/km and MU CAPE on
NAM bufr above 1000 j/kg. This combined with deep layer shear near
30 kts could support a few isolated strong to severe storms capable
of producing large hail and gusty winds after 3 pm. Outside of this
area dry conditions are expected. Temperatures will once again be
around seasonal normals with highs getting back into the low 80s
across the plains and 50s to 60s in the high country.

.LONG TERM...(Thursday night through Wednesday)
Issued at 257 PM MDT Wed May 19 2021

Main impacts for the long term are the potential for thunderstorm
development in the afternoon hours Friday through Sunday, some of
which may be severe. There is good agreement overall among
ensemble and model guidance in regards to the upper level pattern
for the period. An upper level low pushes east towards the region
through the weekend and eventually lifts northeast by Sunday
evening. This will be responsible for the afternoon convective
potential. After a dry period Monday to early Tuesday, an upper
level trough approaches from the west towards the end of the
period bringing forth some chances for precipitation in the
forecast.

On Friday, an upper level low remains to the west of the region
across the Great Basin inducing south-southwesterly flow aloft.
As the low slowly pushes east into Saturday, winds aloft will
become more southerly. Both Friday and Saturday exhibit favorable
fields for convective development in the afternoon - evening
timeframe. Both days exhibit sufficient moisture with increased
probabilities for precipitable water (PW) exceeding .8" over the
eastern plains region. MLCAPE is ample both days with potential
for values to exceed 1,000 J/kg over the eastern plains, with up
to 2000 J/kg possible of MLCAPE by Saturday afternoon. Southerly
flow at the surface may allow for development of the Denver
Cyclone which may provide additional moisture and sources for
lift. Other boundary development such as a dryline can also
support a lifting mechanism for convection to initiate. Bulk shear
is also favorable with values in the 30-40 kt range. Given these
favorable values, there is increasing potential for storms to be
strong to severe, especially over the eastern plains. More
uncertainty lies as to where it may be most favorable for severe,
but the ingredients are there. Model soundings indicate potential
for the atmosphere to be well mixed both days which may result in
the mixing down of gustier winds. This would also support a high
wind threat along with large hail from severe storms.

On Sunday, the upper level low/trough will begin to lift to the
northeast across Northern Colorado. As it exits Sunday afternoon,
moisture and lift may be enough to produce shower and thunderstorm
activity Sunday afternoon. Again, a few severe storms would be
possible considering the additional lift and pressure falls near
the Front Range, essentially keeping the low level moisture field
on the eastern plains in play. If the system does eject faster,
then perhaps just the far eastern plains would see a severe storm
threat. Out behind this system, a drier airmass builds and winds
transitions to a more dry westerly flow. This will bring a short
period of dry conditions. An upper level trough pushes southeast
from the Pacific Northwest towards Colorado into Tuesday. This
will result in a return to southwesterly flow aloft. Model
guidance signals an increase in chances for showers and
thunderstorms; however, the degree of coverage is uncertain. These
chances increase slightly into the Wednesday timeframe as the
system approaches closer to the region with more favorable
forcing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 257 PM MDT Wed May 19 2021

VFR conditions are expected through the TAF period. Winds will be
fairly light from the east before turning southeasterly around 23z.
Some showers will be in the vicinity with microburst potential
looking low. However, cannot rule out a stray boundary from storms
from the west impacting APA and DEN between 23 and 02z. Conditions
will improve after 03z with winds moving to drainage. Conditions
will stay dry on Thursday with winds increasing from the southwest
after 20z with some gusting up to 20 kts possible.

&&

.HYDROLOGY...
Issued at 257 PM MDT Wed May 19 2021

Isolated showers and storms possible over the higher terrain
Thursday with limited moisture so do not expect a flash flood
threat.

For Friday and Saturday, expect scattered afternoon and evening
showers and thunderstorms. Due to quick moving storms and limited
low level moisture and instability over the mountains, overall
flash flood threat will be low for the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Mensch
AVIATION...Bowen
HYDROLOGY...Bowen/Mensch
Hazardous weather outlook, May 19, 10:36 AM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Wed May 19 2021

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Wed May 19 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms are expected to develop over the mountains and
foothills this afternoon and continue into the evening. Some of
these showers and storms may move off the higher elevations and
onto the adjacent with isolated showers and gusty winds possible.
There is a limited threat for flash flooding over the burn areas
due to slow moving storms. Otherwise, there will be seasonal
temperatures under mostly sunny skies and lows increasing into the
upper 40s to lower 50s over the plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible Thursday. A couple storms
may be severe over the northern border area. There will be a better
chance for thunderstorms Friday through Sunday. Some of these
storms may be strong to severe as well, mainly across the
northern border area and along/east east of the I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. We would
appreciate any rain or flooding reports in or near the burn areas.

In the hours before

Special weather statement, May 19, 1:43 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Denver CO
143 PM MDT Wed May 19 2021

COZ036-192045-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
143 PM MDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Floyd Hill, or 26 miles west of Denver, moving south at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Idaho Springs, Black Hawk, Brookvale and Floyd Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm, and may
lead to minor flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3967 10547 3964 10543 3965 10543 3969 10546
      3972 10543 3973 10550 3970 10552 3971 10552
      3981 10548 3981 10543 3979 10540 3968 10541
      3968 10545 3967 10544 3966 10541 3963 10541
      3963 10551 3965 10553
TIME...MOT...LOC 1940Z 003DEG 7KT 3973 10545

COOPER
Special weather statement, May 19, 4:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Wed May 19 2021

COZ041-192300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
419 PM MDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Arapahoe Park to 3 miles
southeast of Greenland, or along a line extending from 21 miles
southeast of Denver to 19 miles north of Colorado Springs. Movement
was to the south southeast at 10 mph.

Brief heavy rain and half inch diameter hail will be possible with
these storms.

Locations impacted include...
Southern Aurora, Elizabeth, Franktown, Ponderosa Park, Greenland and
The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall may lead to localized street flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10488 3960 10467 3960 10463 3958 10461
      3960 10460 3960 10456 3958 10455 3958 10453
      3960 10452 3960 10449 3956 10449 3955 10446
      3914 10465
TIME...MOT...LOC 2215Z 201DEG 7KT 3958 10459 3914 10482

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:35 AM MDTAreal Flood AdvisoryBOULarimer85 min
May 19, 11:53 AM MDTAreal Flood AdvisoryBOUGrand82 min
May 19, 12:43 PM MDTAreal Flood AdvisoryBOULarimer69 min
May 19, 1:18 PM MDTAreal Flood AdvisoryBOULarimer87 min
May 19, 1:43 PM MDTSpecial Weather StatementBOUGilpin62 min
May 19, 5:20 PM MDTSpecial Weather StatementBOUPhillips40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.